Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 21, 2012, 2:45 PM EDT for Genesee County, Monroe County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2012, 2:45 PM EDT (18:45 UTC)
- Expired
- Sep 21, 2012, 3:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Buffalo, NY
Counties Genesee County, NY, Monroe County, NY
The radar
The Buffalo radar (KBUF), 61 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
563 WWUS81 KBUF 211845 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 245 PM EDT FRI SEP 21 2012 NYZ002-003-011-211945- GENESEE NY-MONROE NY-ORLEANS NY- 245 PM EDT FRI SEP 21 2012 ...STRONG STORM MOVING INTO THE AREA... * AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM CAPABLE OF PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED NEAR BATAVIA...AND MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STRONG STORM MAY INCLUDE... CHURCHVILLE... SPENCERPORT... BROCKPORT... GATES-NORTH GATES AND GATES... GREECE AND ROCHESTER... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4289 7819 4300 7828 4335 7782 4318 7756 $$ REYNOLDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 21, 1:39 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 21, 1:39 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 139 PM EDT FRI SEP 21 2012 .SYNOPSIS... A WEAK COLD FRONT REACHING THE EASTERN GREAT LAKES REGION WILL BRING A CHANCE OF SHOWERS TODAY...AND POSSIBLY A THUNDERSTORM. A GREATER CHANCE FOR WIDESPREAD RAINFALL WILL HAPPEN FRIDAY NIGHT INTO SATURDAY AS A STRONGER COLD FRONT MOVES IN. BEHIND THE COLD FRONT MUCH COOLER AIR WILL POUR OVER THE EASTERN GREAT LAKES THIS WEEKEND FOR THE START OF THE AUTUMN EQUINOX. && .NEAR TERM /THROUGH TONIGHT/... REGIONAL RADARS CONTINUING TO SHOW SCATTERED SHOWER ACTIVITY BLOSSOMING ACROSS THE AREA. LATEST HRRR AND WRF SUGGESTING THAT THERE WILL BE ENOUGH INSTABILITY DEVELOPING IN THE VICINITY OF THE DIFFUSE FRONTAL BOUNDARY..TO CONTINUE THE RISK FOR AT LEAST SCATTERED SHOWER ACTIVITY THIS AFTERNOON...PRIMARILY EAST OF THE GENESEE VALLEY. SATELLITE LOOP DOES SHOW SOME CLEARING WILL BE WORKING INTO THE AREA FROM THE SOUTHWEST AND THIS MAY ALLOW ATMOSPHERE TO DESTABILIZE A BIT MORE...WITH SOME OUTSIDE RISK FOR THUNDERSTORM ACTIVITY. COVERAGE SHOULD BE VERY LIMITED. TEMPERATURES AT 850 HPA AVERAGE BETWEEN 8 AND 10C TODAY...WITH THE HIGHEST TEMPERATURES OVER THE FINGER LAKES REGION. EXPECT SFC HIGHS TO BE ABLE TO SLOWLY CLIMB INTO THE UPPER 60S AND LOWER 70S THIS AFTERNOON. ACROSS THE NORTHERN FINGER LAKES REGION SEVERAL MID 70 READINGS ARE POSSIBLE. TONIGHT THE FIRST BATCH OF SHOWERS WILL CARRY OFF TO THE EAST. AFTER A BRIEF LULL ANOTHER MORE WIDESPREAD AND HEAVIER AREA OF RAIN SHOWERS WILL ENTER THE CWA FROM THE OHIO VALLEY AS A POTENT UPPER LEVEL TROUGH BEGINS TO PUSH INTO THE CENTRAL GREAT LAKES. MOISTURE POOLING AHEAD OF A COLD FRONT WILL FEED RAIN SHOWERS ACROSS WESTERN NEW YORK AND STRETCHING TOWARDS THE NORTH COUNTRY THROUGH THE OVERNIGHT. WITH GOOD FRONTOGENETIC FORCING ALONG A BAROCLINIC ZONE...AND DEEP MOISTURE WILL HAVE CATEGORICAL POPS ACROSS PORTIONS OF WNY AND TOWARDS THE NORTH COUNTRY. FARTHER INLAND NEAR THE FINGER LAKES REGION FORCING WILL NOT BE AS GREAT AND WILL HAVE HIGH END CHC POPS. ANOTHER MILD NIGHT AHEAD OF THE STRONGER COLD FRONT. OVERNIGHT LOWS IN THE 50S...WITH THE MILDEST AIR LIKELY ACROSS THE FINGER LAKES WHERE LESS EVAPORATIVE COOLING FROM FALLING RAIN WILL OCCUR. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... SATURDAY WILL START OFF WITH A CLOSED 500 MB LOW ACROSS THE UPPER LAKES. THIS WILL GRADUALLY MOVE EAST AND LIFT INTO HUDSON BAY TOWARD THE LATTER HALF OF THE WEEKEND. THIS WILL BRING IN PROGRESSIVELY COLDER AIR INTO THE REGION...WITH PERIODS OF UNSETTLED SHOWERY WEATHER. ALTHOUGH IT IS A FAIRLY SUBTLE FEATURE...MODEL GUIDANCE (00Z GFS/NAM/RGEM) IS IN GOOD AGREEMENT THAT A WAVE OF LOW PRESSURE WILL LIFT NORTH OF LAKE ONTARIO SATURDAY MORNING AND INTO QUEBEC SATURDAY AFTERNOON. ITS THIS FEATURE WHICH WILL GENERATE THE STEADIEST SHOWERS DUE TO ASSOCIATED WARM AIR ADVECTION IN THE MID-LEVELS. THE COLD FRONT WILL EXTEND TO THE SOUTH OF THIS...WITH THIS BOUNDARY LIKELY TO BRING A ROUND OF SHOWERS TO MOST DURING THE DAY SATURDAY. EXPECT A FAIRLY SOLID LINE OF SHOWERS TO CROSS FROM WEST TO EAST ON SATURDAY...PROBABLY IMPACTING WEST OF ROCHESTER MAINLY DURING THE MORNING HOURS...THEN MOVING EAST OF LAKE ONTARIO SATURDAY AFTERNOON. WITH THE LATER TIMING...DAYTIME HEATING WILL HAVE TIME TO WARM TEMPERATURES EAST OF LAKE ONTARIO. OUTSIDE OF THE WARMER DAYTIME HIGHS...IT WILL ALSO HELP DESTABILIZE THE ATMOSPHERE. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON EAST OF LAKE ONTARIO. WIND PROFILES SHOW FAIRLY STRONG WINDS ALOFT...WITH 850 MB WINDS 40 TO 50 KTS. IF THUNDERSTORMS DEVELOP EARLY ENOUGH...THIS COULD RESULT IN GUSTY WINDS AT THE SURFACE...HOWEVER THAT RISK IS STILL MARGINAL WITH CLOUDS LIKELY TO LIMIT HEATING. AFTER THIS...THE FRONT WILL USHER IN MUCH COOLER AIR BOTH AT THE SURFACE AND ALOFT. EXPECT THE FRONT TO INITIALLY BE FOLLOWED BY DRY WEATHER...BUT AS COOLER AIR ALOFT BUILDS IN...CHANCES FOR LAKE ENHANCED SHOWERS WILL INCREASE. A SECONDARY COLD FRONT IS FORECAST TO CROSS SATURDAY EVENING BY SOME MODELS...THOUGH THE 00Z NAM/GFS ARE QUITE DIFFERENT IN HANDLING THIS...AND IN WIND FORECASTS. BECAUSE OF THESE DIFFERENCES...HEDGE THE FORECAST A BIT TO ACCOUNT FOR UNCERTAINTY IN WIND DIRECTION/SPEED. IN GENERAL...LAKE EFFECT/LAKE ENHANCED SHOWERS WILL BECOME MORE FAVORABLE SATURDAY NIGHT AND INTO SUNDAY. 850 MB TEMPERATURES WILL FALL TO NEAR 0C BY SUNDAY MORNING...WITH DELTA T VALUES EXCEEDING 20C AND LAKE INDUCED CAPES EXCEEDING 1500 J/JG...THEREFORE ANTICIPATE PLUMES OF MODERATE TO OCCASIONAL HEAVY LAKE EFFECT RAINS TO DEVELOP...PRIMARILY IN FAVORED WEST NORTHWEST FLOW AREAS. LAKE ACTIVITY SHOULD CONTINUE INTO SUNDAY NIGHT...DIMINISHING AS WINDS DO. THERE WILL BE ANOTHER CHANCE FOR FROST ACROSS INTERIOR PORTIONS OF THE SOUTHERN TIER...DEPENDING ON HOW LONG SKIES CLEAR OUT. SATURDAY CONTINUES TO LOOKS LIKE THE WARMER OF THE TWO WEEKEND DAYS WITH HIGHS IN THE LOWER 70S AHEAD OF THE FRONT...BUT COOLING BACK INTO THE LOWER TO MID 60S ACROSS THE WEST. SUNDAY LOOKS QUITE COOL WITH HIGHS IN THE UPPER 50S TO LOWER 60S. A BRISK WIND WILL MAKE THESE READINGS FEEL EVEN COOLER. && .LONG TERM /MONDAY THROUGH THURSDAY/... LATEST MEDIUM RANGE MODELS AND ENSEMBLE GUIDANCE IN GOOD AGREEMENT THAT HEIGHTS WILL INCREASE AT THE START OF THE PERIOD WITH DIMINISHING OVER-LAKE INSTABILITY. THIS SHOULD RESULT IN A PERIOD OF DRIER AND MILDER WEATHER...BEFORE THE NEXT COLD FRONT PUSHES THROUGH BY MID WEEK. HIGH PRESSURE WILL BUILD DOWN ACROSS THE REGION WEDNESDAY NIGHT AND BECOME ESTABLISHED ACROSS THE AREA THURSDAY PROVIDING ANOTHER PERIOD OF FAIR WEATHER. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR FLIGHT CONDITIONS AT 18Z WILL PERSIST THROUGH THE FIRST HALF OF THE TAF PERIOD. A WEAK COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON TRIGGERING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THE THUNDERSTORM ACTIVITY COULD PRODUCE LOCALLY HEAVY RAINS BRINGING A BRIEF PERIOD OF IFR CONDITIONS. A STRONGER COLD FRONT WILL NEAR THE CWA LATE IN THE TAF CYCLE...WITH STRONG FORCING AND DEEP MOISTURE BRINGING ANOTHER ROUND OF RAIN SHOWERS...WHICH COULD BE MODERATE AT TIMES ACROSS WNY. ALONG WITH THE RAIN FLIGHT CONDITIONS WILL DETERIORATE TO MVFR TO IFR...LARGELY WEST OF THE GENESEE VALLEY BY 12Z. OUTLOOK... SATURDAY...AREAS OF MVFR/IFR WITH SHOWERS. SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS...ESPECIALLY SOUTHEAST OF THE LAKES. MONDAY THROUGH WEDNESDAY...MAINLY VFR. && .MARINE... A SOUTH TO SOUTHWESTERLY BREEZE WILL CONTINUE TO FEED 4 FOOT WAVES ACROSS THE NORTHEASTERN SHORELINES OF LAKE ONTARIO AND INTO THE MOUTH OF THE SAINT LAWRENCE AND BAYS ON THE EAST END OF LAKE ONTARIO. WILL CONTINUE THIS SCA THROUGH THE EARLY AFTERNOON HOURS...WHERE DIMINISHING WINDS SHOULD ALLOW WAVE HEIGHTS TO FALL. LATER SATURDAY BEHIND A SFC COLD FRONT WINDS AND WAVES WILL INCREASE OVER THE EASTERN GREAT LAKES WITH SMALL CRAFT ADVISORIES POSSIBLE LATE SATURDAY AND THROUGH THE REMAINDER OF THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...THOMAS/TMA SHORT TERM...APFFEL LONG TERM...TMA AVIATION...THOMAS/TMA MARINE...THOMAS
Hazardous weather outlook, Sep 21, 5:06 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT FRI SEP 21 2012 NYZ001>005-010>014-019>021-085-220915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 506 AM EDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-220915- OSWEGO-JEFFERSON-LEWIS- 506 AM EDT FRI SEP 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. THESE MAY CONTAIN LOCALLY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Sep 21, 1:31 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EDT FRI SEP 21 2012
NYZ001-211830-
NIAGARA NY-
131 PM EDT FRI SEP 21 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WITH RAINFALL RATES OF
MORE THAN AN INCH PER HOUR. THIS STORM IS ALSO CAPABLE OF PRODUCING
SMALL HAIL...AND GUSTY WINDS TO 35 MPH. THIS STORM WAS LOCATED 9
MILES SOUTHWEST OF NEWFANE...AND MOVING NORTHEAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4334 7878 4335 7868 4337 7863 4338 7854
4338 7846 4332 7847 4313 7886 4325 7896
JMSpecial weather statement, Sep 21, 2:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 245 PM EDT FRI SEP 21 2012 NYZ002-003-011-211945- GENESEE NY-MONROE NY-ORLEANS NY- 245 PM EDT FRI SEP 21 2012 ...STRONG STORM MOVING INTO THE AREA... * AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM CAPABLE OF PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED NEAR BATAVIA...AND MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STRONG STORM MAY INCLUDE... CHURCHVILLE... SPENCERPORT... BROCKPORT... GATES-NORTH GATES AND GATES... GREECE AND ROCHESTER... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4289 7819 4300 7828 4335 7782 4318 7756 REYNOLDS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 1:31 PM EDT | Special Weather Statement | BUF | Niagara | 59 min |
| Sep 21, 3:15 PM EDT | Special Weather Statement | BUF | Monroe | 60 min |
| Sep 21, 4:37 PM EDT | Special Marine Warning | BUF | 53 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.